From: Bruce Williams, DVM
Date: 2001-04-19 20:36:00 UTC
Subject: Re: What's Chloramphenicol? Questions/Concerns
--- In Ferret-Health-list@y..., anippy@y... wrote:
> Dr. Williams (or anyone else),
> I would just like you opinion on whether my vet and I are pursuing
> the right train of treatment. My oldest male, Slinky (just turned
> in March), has been having trouble with intermittent diarrhea. It's
> light to dark tan and mucousy. He recently stopped eating and
> about 200 grams in weight. Our vet diagnosed him with colitis and
> him on Chloramphenicol 5 days ago. Slinky is still not eating, so
> are supplementing with Nutri-Cal and FerretVite every 4 hours. Are
> wasting our time with the drug? Is there something more effective
> could be on? He seems to be drinking enough (his skin isn't
> but I'm worried about the lack of solid food intake too. Is there
> way to increase his appetite? I'm afraid he's associated food with
> having a painful "tummy."
Well, I can't be sure, as I don't know how "colitis" was diagnosed.
The most definitive way would be with a colonic biopsy. The clinical
signs of proliferative colitis are frequent small, often painful
defecations which often have blood and mucus. The blood is very
characteristic. Without knowing more about the case, I am hesitant
to say whether the diagnosis is appropriate to the signs or not.
> The next part of my concern is hard to explain. His style of
> activeness has changed. He's gone from being a bouncy, playful kind
> of guy to a spastic kind. He shoots out of my arms at warp speed
> seems to constantly be trying to "get away" from something. When he
> eats the Nutri-Cal, it's like he's got to lick it up super fast and
> bolt out of the room before some unseen phantom gets him. Could
> be caused by the drug (it wasn't happening before, that I recall)?
No, this doesn't appear to be a side effect of this antibiotic, and
least not in my experience.
With kindest regards,
Bruce H. Williams, DVM, DACVP
Join the Ferret Health List at